In the current study, we have found a frequency of 21.6% of MTX intolerance among RA patients. The most frequent symptoms reported after the use of MTX were nausea (92.3%), abdominal pain (46.1%), and vomiting (30.7%). Patients who used corticosteroids were nearly three times more likely to develop MTX intolerance than those not using corticosteroids. Conversely, increasing age was associated with a decreasing risk of MTX intolerance.
To our knowledge, this is the first study developed in Brazil using a validated questionnaire to assess MTX intolerance in patients with RA. The prevalence of MTX intolerance we found is within the range reported in studies using the MISS questionnaire reported elsewhere. For example, a study performed in Utrecht, in the Netherlands, found a prevalence of MTX intolerance of 11% among patients with RA and psoriatic arthritis . In a study conducted in Pakistan, this frequency was 33.3% among RA patients . Finally, a recent study from Saudi Arabia among RA patients who used MTX for at least 3 months found that 39.5% of them had a positive score for MTX intolerance using the MISS questionnaire . The frequency of the most common symptoms reported by our patients after the use of MTX were similar to those from the Dutch study, in which 100% of the patients reported nausea, 46.9% abdominal pain, and 31.3% vomiting .
In addition to experiencing gastrointestinal symptoms after receiving the drug, patients in our study with MTX intolerance exhibited anticipatory, associative, and behavioral symptoms. The occurrence of these symptoms before the ingestion of MTX supports the idea that classical conditioning mechanisms play an important role in the development of MTX intolerance . The presence of these symptoms has also been noted in studies among patients with juvenile idiopathic arthritis [7, 16]. The study that developed and applied the MISS questionnaire in children with juvenile idiopathic arthritis highlighted the most frequently conditioned stimuli reported at the outpatient clinic: the yellowish color of the medication and the fluids used to administer MTX, such as water or orange juice. Such stimuli may lead to the conditioned response of anticipatory and associative effects . It is accepted that such symptoms occur due to stimulation of higher centers of the central nervous system . In line with this hypothesis, cognitive-behavioral therapy may have benefits in the treatment of MTX-intolerant patients [7, 18]. A recent study in patients with juvenile idiopathic arthritis showed positive results using desensitization and pre-processing of ocular movements to treat MTX-intolerant patients, promoting more adherence to treatment and increasing patient’s quality of life . Other measures that can be taken to ameliorate symptoms include decreasing the dose of MTX , changing the route of administration from oral to parenteral, introduction of folic acid [5, 20], and introducing an antiemetic .
It is worth noting that often times the anticipatory, associative and behavioral symptoms are not clinically evident, hence not adequately monitored. This can affect the continuity of the treatment and lead to a decrease in the patient’s quality of life . In view of this, it is very important to monitor MTX intolerance in daily clinical practice, which makes the use of the MISS questionnaire advantageous, as it allows for early detection of symptoms. In our findings, no association of MTX intolerance with other variables was observed. Ensuring adequate tolerance and greater adherence to MTX can prevent therapeutic failures, minimize the high cost of treating rheumatic diseases, and ultimately promote better disease control.
Several studies have indicated that corticosteroid use increases the risk of gastrointestinal adverse events [22, 23]. Our findings suggest that patients who used corticosteroids were more likely to develop MTX intolerance. Glucocorticoids may have dual action on the gastric mucosa: physiological gastroprotective and pathological proulcerogenic one. The prolongation of the action, instead of the dose of exogenous glucocorticoids, can be a significant factor for the undesirable effects of glucocorticoids on the gastric mucosa . Since previous studies using the MISS questionnaire have found no association between concomitant medications and MTX intolerance, further studies are needed to elucidate the association between corticosteroid use and MTX intolerance. Our study suggests a trend for decreasing risk of MTX intolerance with increasing age. Previous studies among patients with RA and psoriatic arthritis have also shown an association between age and MTX intolerance, with older patients (> 65 years) being less likely to have MTX intolerance than their younger counterparts . With regard to other potential risk factors for MTX intolerance, further, large-sample studies are needed to better elucidate additional issues associated with MTX intolerance, given its large impact on non-compliance with drug treatment.